Format

Send to

Choose Destination
Drug Intell Clin Pharm. 1988 Apr;22(4):308-10.

Chloroquine-induced acute dystonic reactions in the presence of metronidazole.

Author information

1
Clinical Pharmacy and Biopharmacy Department, College of Medicine, University of Lagos, Idi-Araba, Nigeria.

Abstract

A 30-year-old woman underwent laparotomy and was placed on a seven-day course of metronidazole and ampicillin postoperatively. Chloroquine therapy for malaria was instituted on the sixth day and the patient developed acute dystonic reactions after a single dose. Diphenhydramine therapy before chloroquine administration did not prevent the development of the dystonic reactions. The extrapyramidal symptoms subsided upon diazepam administration and chloroquine withdrawal even though metronidazole therapy was continued. The mechanism of this adverse drug reaction based on the pharmacodynamic interaction between chloroquine and metronidazole is discussed. It is suggested that the combination of pyrimethamine and sulfadoxine be used in place of chloroquine for malaria chemotherapy in patients on metronidazole therapy.

PMID:
3371193
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center